Does air bubble in IV cause harm?
DEAR DR. ROACH: A few years ago, when being prepped for a colonoscopy and gastroscopy, I had an IV line inserted into my right arm with a sedative in it. As I waited to pass out, I noticed a large air bubble slowly moving down the IV line toward my arm. I got concerned about an air embolism and called the nurse over, who pooh-poohed my concern: "It's just an air bubble! It won't hurt you." I insisted on seeing the charge nurse, who came over, turned off the drip, and flicked the line with her finger multiple times, getting the air bubble to move up the line. She then pinched the line shut and turned the drip back on and flicked the line a few more times, until the air bubble floated into the IV bag and wobbled to the top. She released her pinch on the IV line and said: "There. Are you happy now?" and walked away.
Was I right to be concerned? I'm glad the sedative had not set in yet when the problem occurred! But I'd like to know the answer, in case this happens again. -- F.M.
ANSWER: Before medical school, I had also heard that injection of air into a vein can be deadly, so I understand why you were concerned. However, I learned that the amount of air that is needed to cause harm is VERY large. An air bubble might be 0.2 cc and still look pretty significant in the IV tubing. The minimum amount that is likely to cause symptoms is a hundred times that, 20 cc, but it's likely to take much more than that to be fatal, usually in excess of 150 cc. I bet nurses hear those concerns a lot. But it doesn't excuse her behavior, which sounded pretty rude the way you describe it.
DEAR DR. ROACH: Seeing as the AREDS and AREDS-2 supplements fail nearly 70% of the time, when you have a patient who clearly is progressing to the advanced stages of age-related macular degeneration, do you suggest that the patient stop the AREDS and AREDS-2 treatments? -- M.S.B.
ANSWER: Age-related macular degeneration is a common cause of visual loss in older people. There are two forms: the proliferative, or "wet," form is aggressively treated, usually with injections directly into the eye. The more common "dry" form has no treatment beyond the mixture of vitamins and minerals that was used in studies. You are correct that the vitamins do not usually stop the progression of AMD entirely, but may still slow progression.
In general, when a treatment isn't working, it's wise to stop it and try something else. However, since there are no other known treatments for dry AMD, the decision needs to be whether there are harms of the treatment that outweigh any benefits. In this particular case, the AREDS vitamins may be slowing progression compared with not getting any treatment at all. The risk of the treatment is negligible. (The beta-carotene in the original AREDS formulation increased risk of lung cancer in smokers. Smokers with AMD should quit smoking and use the AREDS-2 formulation.) The cost is fairly low, so I generally recommend continuing the supplement.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2022 North America Syndicate Inc.
All Rights Reserved